September 22, 2014 — A non-profit consumer group has submitted a Citizen’s Petition to the FDA asking for stronger warnings on the label for all fluoroquinolone antibiotics. The most popular drugs in this class include Levaquin, Cipro, and Avelox.
The Quinolone Vigilance Group (QVG) wants a Boxed Warning about psychiatric adverse events, including toxic psychoses, hallucinations, paranoia, suicidal thoughts or acts, loss of consciousness, delirium, depressed level of consciousness, amnesia, coma, and memory impairment. These adverse events are “essentially hidden” under the heading ‘Central Nervous System Effects,’ where “most people would not look,” according to the group.
Earlier this year, the group submitted another petition calling for a Boxed Warning about mitochondrial toxicity, which has been linked to some neurodegenerative diseases. The FDA has not yet responded.
The group has also submitted a petition calling on the FDA to reconsider the use of Levaquin (levofloxacin) in children. They want the agency to investigate the link between Levaquin and a cluster of “mystery illnesses” in California in children with paralysis and polio-like symptoms.
Last year, the FDA added stronger warnings on the label for all fluoroquinolone antibiotics about the risk of peripheral neuropathy (nerve damage). The FDA was concerned that the last label update in 2004 did not adequately warn about the risk of permanent nerve damage that could occur after just a couple days.
USA Today talked to one woman, Jenny Frank, 54, of Glendale, Arizona. After taking Levaquin for strep throat, she suffered dizziness, edema, panic and anxiety attacks, fatigue, muscle spasms, gastrointestinal issues, nerve damage, and more. She was also diagnosed with peripheral neuropathy.